Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 293, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jul 6, 1997, 1:54 PM CDT for Nacogdoches County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 1:54 PM CDT (18:54 UTC)
- Expired
- Jul 6, 1997, 3:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Nacogdoches County, TX
The radar
The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:05 PM CDT | Thunderstorm Wind 60 | Garrison, TX | Several trees and powerlines were toppled by high winds leading to power outages. Accidents were caused during the event including one car which hit a downed tree and a hay truck which jack-knifed trying to avoid hitting the car. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 061854 RRA SVRSHV TXC347-062000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 154 PM CDT SUN JUL 6 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CDT FOR THE FOLLOWING AREA... IN EAST TEXAS ...NACOGDOCHES COUNTY AT 152 PM CDT NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF NACOGDOCHES MOVING NORTHEAST AT 15 MPH. STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 4/10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:17 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 6, 10:17 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1015 AM CDT SUN JUL 6 1997 QUICK LOOK AT NEW MODELS...INDICATE UPPER LEVEL LOW/VORT MAX OVER CENTRAL TX IS MOVING A LITTLE FASTER THAN PREVIOUS MODELS. COMPLEX OF STORMS OVER NORTH TX HAS PRODUCED AN OUTFLOW BOUNDARY ACROSS EAST TX AND OLD FRONTAL BOUNDARY EXTENDS SOUTHEAST LA TO BETWEEN LCH AND POE TO NEAR CLL. ALL THESE SHOULD HELP FOCUS TSTMS THIS AFTN WITH DAYTIME HEATING. MAY HAVE TO MAKE A FEW ADJUSTMENTS TO MONDAY...WITH FASTER MOVEMENT OF SYSTEM...BUT WILL WAIT AND SEE ALL OF NEW DATA FIRST. SOME MICROBURSTS ARE POSSIBLE THIS AFTN...SO WILL PROBABLY NEED TO WORD FORECAST FOR WINDS STRONG AND GUSTY NEAR TSTMS. OTHERWISE ONLY A FEW MINOR CHANGES TO CURRENT FORECAST. IV
In the hours before
Special weather statement, Jul 6, 9:51 AM CDT, 4 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 951 AM CDT SUN JUL 6 1997 A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS. AAT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF PARIS TO WEST OF SULPHUR TO NEAR ATHENS. AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG. THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS. STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO BE ACTIVATED THIS AFTERNOON OR EVENING. IV
Special weather statement, Jul 6, 9:53 AM CDT, 4 hours 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 951 AM CDT SUN JUL 6 1997 A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS. AAT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF PARIS TO WEST OF SULPHUR TO NEAR ATHENS. AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG. THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS. STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO BE ACTIVATED THIS AFTERNOON OR EVENING. IV
Special weather statement, Jul 6, 9:54 AM CDT, 4 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 954 AM CDT SUN JUL 6 1997 A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS. AT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF PARIS TO WEST OF SULPHUR TO NEAR ATHENS. AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG. THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS. STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO BE ACTIVATED THIS AFTERNOON OR EVENING. IV
Local storm report, Jul 6, 1:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM KILGORE TX WIND DAMAGE
07/06/97 GREGG TREES AND POWERLINES DOWN.
0110 PM LONGVIEW TX WIND DAMAGE
07/06/97 GREGG POWERLINE DOWN IN
NORTHEAST LONGVIEW.
10Local storm report, Jul 6, 1:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM KILGORE TX WIND DAMAGE
07/06/97 GREGG TREES AND POWERLINES DOWN.
0110 PM LONGVIEW TX WIND DAMAGE
07/06/97 GREGG POWERLINE DOWN IN
\ NORTHEAST LONGVIEW.
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:37 PM CDT | Severe Thunderstorm Warning | SHV | Gregg | 53 min |
| Jul 6, 1:07 PM CDT | Severe Thunderstorm Warning | SHV | Rusk | 53 min |
| Jul 6, 1:57 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 63 min |
| Jul 6, 3:08 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 52 min |
| Jul 6, 3:16 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.